Remifentanil apnea: Case report and review of the literature
Related Experiment Video
Updated: May 27, 2026

Drug-Induced Sleep Endoscopy (DISE) with Target Controlled Infusion (TCI) and Bispectral Analysis in Obstructive Sleep Apnea
Published on: December 6, 2016
Nissar Shaikh1, Yolande Hanssens, André Louon
1Department of Anesthesiology and Intensive Care, Hamad Medical Corporation-Hamad General Hospital, Doha, Qatar.
Abstract:
Remifentanil is an opioid analgesic frequently used in intensive care patients because of its rapid onset of action, potency, and ultra-short duration. If an excessive dose is given, it leads to rapid, short lasting, potentially life-threatening side effects such as apnea, bradycadia, hypotension, and rigidity, following rapid peak serum levels. We report a 36-year-old woman developing apnea with bradycardia and hypotension, following an infusion in the central venous catheter lumen that had been used for remifentanil till tracheal extubation. The patient was immediately ventilated with bag-valve-mask and improved within 8 minutes. She became fully awake, heart rate and blood pressure returned to normal, and oxygen saturation improved to 100%. Acute care physicians, intensivists, anesthesiologists, and critical care nurses should be aware of this clinical problem in order prevent it as much as possible and to initiate immediate resuscitative measures.
Insights
Excessive doses of remifentanil, an opioid analgesic, can cause dangerous side effects like apnea. Immediate ventilation is crucial for rapid recovery in intensive care patients.
Area of Science:
- Anesthesiology
- Critical Care Medicine
- Pharmacology
Background:
- Remifentanil is a potent opioid analgesic widely used in intensive care settings due to its rapid onset and short duration.
- Its rapid peak serum levels can lead to severe, transient side effects if an excessive dose is administered.
Observation:
- A case report details a 36-year-old woman who developed apnea, bradycardia, and hypotension.
- These symptoms occurred after remifentanil infusion via a central venous catheter previously used for the drug.
Findings:
- The patient experienced rapid onset of life-threatening side effects following remifentanil administration.
- Immediate bag-valve-mask ventilation resulted in rapid improvement within 8 minutes.
Implications:
- Highlights the critical need for vigilance regarding remifentanil dosage and administration routes in intensive care.
- Emphasizes the importance of prompt recognition and immediate resuscitative measures for adverse events.
- Informs acute care physicians, intensivists, anesthesiologists, and nurses about potential remifentanil-induced complications.
Related Concept Videos
Inhalational Anesthetics: Overview
Parenteral Anesthetics: Overview
Acute Respiratory Failure-IV
General Anesthesia: Overview
General anesthesia induces unconsciousness in the whole body, while the others target specific areas or sensations. It is administered to minimize adverse effects, maintain...
Acute Respiratory Failure-III
Respiratory Volumes and Capacities I

